Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 135, NWS Tucson, AZ

September 11, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 11, 2022, 6:05 PM MST for Pima County, Arizona. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2022, 6:05 PM MST (01:05 UTC)
Expired
Sep 11, 2022, 11:15 PM MST
In force
5 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:39 PM MSTFLOODGreen Valley, AZROAD CLOSURE DUE TO FLOODING AT CAMINO DEL SOL AND QUAIL. FROM PIMA COUNTY DOT.
Sep 11, 8:40 PM MSTFLOODGreen Valley, AZROAD CLOSURE AT CAMINO DEL SOL AND PASEO DE CANTO DUE TO FLOODING. FROM PIMA COUNTY DOT.
Sep 11, 9:03 PM MSTFLOOD1 E Green Valley, AZROAD CLOSURE AT ABREGO SOUTH OF SANTA INEZ DUE TO FLOODING. FROM PIMA COUNTY DOT.
Sep 11, 9:04 PM MSTFLOOD1 Ese Green Valley, AZROAD CLOSURE AT ABREGO NORTH OF SAN VINCENT DUE TO FLOODING. FROM PIMA COUNTY DOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS55 KTWC 120105
FFWTWC
AZC019-120415-
/O.NEW.KTWC.FF.W.0135.220912T0105Z-220912T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
605 PM MST Sun Sep 11 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...

* Until 915 PM MST.

* At 605 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sahuarita and Green Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3177 11101 3181 11108 3188 11110 3193 11106
      3193 11095 3185 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
2 follow-up statements
149 
WGUS55 KTWC 120341
FFWTWC
AZC019-120615-
/O.EXT.KTWC.FF.W.0135.000000T0000Z-220912T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
841 PM MST Sun Sep 11 2022

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...

* Until 1115 PM MST.

* At 841 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sahuarita and Green Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3177 11101 3181 11108 3188 11110 3193 11106
      3193 11095 3185 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
855 
WGUS75 KTWC 120610
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1110 PM MST Sun Sep 11 2022

AZC019-120620-
/O.EXP.KTWC.FF.W.0135.000000T0000Z-220912T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1110 PM MST Sun Sep 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MST THIS EVENING FOR 
SOUTHEASTERN PIMA COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3177 11101 3181 11108 3188 11110 3193 11106
      3193 11095 3185 11098

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 12:50 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 11, 12:50 PM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1250 PM MST Sun Sep 11 2022

.SYNOPSIS...Expect scattered showers and thunderstorms each day
through Tuesday. Thereafter, conditions start to dry out with a
large decrease in rain chances. Temperatures will be around normal
through the middle of the week then increase to above normal.

&&

.DISCUSSION...The overall weather pattern this afternoon is defined
by an upper low from the remnants of the tropical system Kay centered
off the coast of the southern California/northern Baja (30.5N
122.1W) and a high amplitude ridge of high pressure with its ridge
axis extending from NE Nevada to NW New Mexico.

At the surface, a strong surface high over northern TX is resulting
in a fairly tight pressure gradient/boundary nudging into the SE
corner of the state. Surface winds were a bit breezy across eastern
Cochise county late this morning, with some easterly gusts around 30-
35 mph near San Simon and Bowie. The latest GOES-16 Total PWAT
imagery indicated a slug of PWAT between 1.45-1.65 inches that has
moved up the gulf and spilled into southern Maricopa and Pinal, with
the nose of the slug over NW portions of the Tucson Metro Area.
Aloft, we are starting to see the upper low begin to eject. As this
happens, the flow at 300 mb starts to open up, with decent
divergence developing today across the majority of southeast
Arizona. The models show a max of 300 mb omega over SE Arizona
today, with much stronger lift tomorrow afternoon as the upper low
bodily ejects through the mid-levels.

In any event, today looks like a potentially busy afternoon/evening,
as multiple ingredients are present to enhance thunderstorm
development with a decent shear given the strong S/SE lower level
flow and strong S/SW flow in the mid-levels. The lower level
convergence, the deeper PWATs and upper diffluence will help focus
convection over eastern Pima and southeast Pinal counties. The HREF
probabilities this afternoon for winds in excess of 30 kts is in the
70-90 percent range. Expect strong storms across the Tucson Metro
Area this afternoon, with storms pushing outflows N/NW into SE Pinal
county into the evening. Blowing dust may be impactful this
afternoon.

Otherwise, the more active and stronger day may actually be Monday
afternoon with the stronger dynamics associated with the upper low
ejecting. The mid and upper flows become more unidirectional
tomorrow, which will increase the potential for training storms.
Given this and the deep moisture in place, we may see more
widespread heavy rainfall amounts despite the faster moving storms.
The HREF 24-hour localized probability matched mean of the QPF
indicates  heavy pockets of 1-2 inches extending from Santa Cruz
county north into eastern Pinal county.

Although moisture/storms will still be present Tuesday, an upper
high develops over northern Sonora and northern Chihuahua Mexico
Wednesday thru Friday which will result in a dry westerly flow into
the region. This will make for a much quieter second half of the
forecast period.

&&

.AVIATION...Valid through 13/00Z.
Expect scattered SHRA/TSRA beginning this afternoon, continuing
into the overnight hours, with cloud bases dropping to around 5-8k
ft AGL. Sfc winds SELY 10-15 kts with gusts to 30-35 kts across the
far southeast corner of Arizona. Although winds ease during the
evening and become more variable, thunderstorm outflows of 40+ kts
will be possible with localized reductions in visibility due to
blowing dust. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An upper level disturbance associated with
the remnants of the tropical system Kay will pass through the state
today into Tuesday resulting in increased rain chances. Locally
heavy rainfall will be possible with some of the stronger showers or
thunderstorms. The most active day is expected to be Monday.
Otherwise, maximum temperatures will be near normal over the next
several days. A hotter weather pattern develops late next week as
high pressure aloft strengthens over the region.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 11, 4:28 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
428 PM MST Sun Sep 11 2022

AZZ503-504-120015-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
428 PM MST Sun Sep 11 2022

...Strong thunderstorms will impact portions of east central Pima
County through 515 PM MST...

At 427 PM MST, Doppler radar was tracking strong thunderstorms from
near Sahuarita to near Corona de Tucson. These storms were nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, East
Sahuarita, Tucson International Airport, Summit and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 265 and 276.
 Interstate 19 between mile markers 37 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3218 11089 3196 11117 3180 11108 3181 11098
      3197 11079 3216 11072
TIME...MOT...LOC 2327Z 169DEG 4KT 3200 11085 3184 11105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Sep 11, 5:12 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
512 PM MST Sun Sep 11 2022

AZZ502>504-120100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
512 PM MST Sun Sep 11 2022

...A strong thunderstorm will impact portions of north central Pima
County through 600 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorms 11
miles northwest of Three Points, or 21 miles southwest of Marana,
moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points, Avra Valley, Picture Rocks and San Pedro.

This includes the following highways...
 Route 86 between mile markers 140 and 151.
 Route 286 between mile markers 43 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11130 3200 11148 3235 11164 3242 11126
TIME...MOT...LOC 0012Z 173DEG 12KT 3219 11142

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Sep 11, 5:16 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
516 PM MST Sun Sep 11 2022

AZZ503-504-120100-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
516 PM MST Sun Sep 11 2022

...A strong thunderstorm will impact portions of east central Pima
County through 600 PM MST...

At 515 PM MST, Doppler radar was tracking strong thunderstorms near
San Xavier Community, or 8 miles northwest of Sahuarita, moving
north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Three Points, Pascua Pueblo Yaqui Reservation, East
Sahuarita, Summit, Valencia West, Tucson International Airport,
Corona De Tucson, Rita Ranch and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 263 and 278.
 Interstate 19 between mile markers 36 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3180 11089 3180 11108 3198 11126 3209 11125
      3217 11105 3219 11080 3208 11071
TIME...MOT...LOC 0015Z 173DEG 12KT 3204 11105

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KRG
Local storm report, Sep 11, 5:57 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 SSW GREEN VALLEY      31.80N 111.03W
09/11/2022  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1 INCH SIZE HAIL
            STONES IN GREEN VALLEY AZ.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:12 PM MSTSpecial Weather StatementTWCPima48 min
Sep 11, 5:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 11, 5:21 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 11, 5:50 PM MSTAreal Flood AdvisoryTWCPima4 hr
Sep 11, 5:53 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 11, 6:00 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Sep 11, 6:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 11, 6:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Sep 11, 6:32 PM MSTDust Storm AdvisoryTWCPima, Pinal58 min
Sep 11, 6:44 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Sep 11, 6:50 PM MSTAreal Flood AdvisoryTWCPima102 min
Sep 11, 6:53 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 11, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Sep 11, 7:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Sep 11, 7:10 PM MSTAreal Flood AdvisoryTWCPima15 min
Sep 11, 7:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Sep 11, 7:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 11, 7:50 PM MSTSpecial Weather StatementTWCPima40 min
Sep 11, 8:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Sep 11, 8:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Sep 11, 8:52 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 11, 9:05 PM MSTSpecial Weather StatementTWCPima40 min
Sep 11, 9:22 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 12, 1:58 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz20 hr
Sep 12, 12:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz41 min
Sep 12, 1:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz115 min
Sep 12, 1:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 12, 1:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Sep 12, 1:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 12, 1:56 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 12, 2:05 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Sep 12, 2:44 PM MSTFlash Flood Warning Considerable damage threatTWCPima106 min
Sep 12, 2:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Sep 12, 3:03 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 12, 3:13 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Sep 12, 3:27 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Sep 12, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Sep 12, 3:38 PM MSTSpecial Weather StatementTWC52 min
Sep 12, 3:46 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz119 min
Sep 12, 3:50 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Sep 12, 3:52 PM MSTTornado WarningTWCPima, Pinal38 min
Sep 12, 3:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Sep 12, 4:01 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Sep 12, 4:06 PM MSTDust Storm AdvisoryTWCCochise38 min
Sep 12, 4:06 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Sep 12, 4:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 12, 4:43 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.